Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 36, NWS Sioux Falls, SD

May 22, 1999Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 1999, 2:49 PM CDT for Hutchinson County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1999, 2:49 PM CDT (19:49 UTC)
Expired
May 22, 1999, 3:30 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Hutchinson County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:40 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 22, 10:40 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT SAT MAY 22 1999

CDFNT JUST NOW MOVG INTO CNTRL SD AND WL CONT TO DRIFT EWD THIS AFTN
AND SHUD REACH SERN SD BY 00Z. AIRMASS WL CONT TO DESTABLIZE THIS
AFTN AND AS S/W APPROACHES WUD EXPECT TRW TO FIRE UP NR THE JAMES
RVR VALLEY AND SPREAD E THRU THIS EVE. A FEW OF THE STORMS MAY BE
SVR WITH MAIN THREAT LARGE HAIL.

.FSD...NONE.

In the hours before

Special weather statement, May 22, 10:53 AM CDT, 3 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT SAT MAY 22 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA LATE
THIS MORNING WILL MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
THIS EVENING. MOIST AIR AHEAD OF THIS FRONT ALONG WITH AN UPPER LEVEL
WAVE OF ENERGY WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS WHICH
WILL SPREAD EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD
BECOME SEVERE ALONG AND EAST OF THE JAMES RIVER VALLEY.

SDZ038-050-052-053-057>059-063-064-230500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON...BUT SHOULD REMAIN BELOW SEVERE CRITERIA. THE THUNDERSTORMS
WILL EXIT THE AREA BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 45 MPH.
  SMALL HAIL...PEA SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ039-040-054-055-060-061-065-068-230500-
BON HOMME-BROOKINGS-HANSON-HUTCHINSON-KINGSBURY-LAKE-MC COOK-MINER-
INCLUDING THE CITIES OF...BROOKINGS
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD BECOME
SEVERE.THE STORMS SHOULD EXIT THE AREA BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 50 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

SDZ056-062-066-067-069>071-MNZ071-072-097-098-IAZ001-012-NEZ013-230500-
CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN MN-LYON MN-
PIPESTONE-ROCK-LYON IA-SIOUX-DIXON-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...
ROCK RAPIDS...SIOUX CENTER
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND COULD
BE SEVERE THROUGH EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-NEZ014-230500-
COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTENROON AND
EVENING. A FEW STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

CJ
Special weather statement, May 22, 10:53 AM CDT, 3 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT SAT MAY 22 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA LATE
THIS MORNING WILL MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
THIS EVENING. MOIST AIR AHEAD OF THIS FRONT ALONG WITH AN UPPER LEVEL
WAVE OF ENERGY WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS WHICH
WILL SPREAD EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD
BECOME SEVERE ALONG AND EAST OF THE JAMES RIVER VALLEY.

SDZ038-050-052-053-057>059-063-064-230500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON...BUT SHOULD REMAIN BELOW SEVERE CRITERIA. THE THUNDERSTORMS
WILL EXIT THE AREA BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 45 MPH.
  SMALL HAIL...PEA SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ039-040-054-055-060-061-065-068-230500-
BON HOMME-BROOKINGS-HANSON-HUTCHINSON-KINGSBURY-LAKE-MC COOK-MINER-
INCLUDING THE CITIES OF...BROOKINGS
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD BECOME
SEVERE.THE STORMS SHOULD EXIT THE AREA BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 50 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

SDZ056-062-066-067-069>071-MNZ071-072-097-098-IAZ001-012-NEZ013-230500-
CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN MN-LYON MN-
PIPESTONE-ROCK-LYON IA-SIOUX-DIXON-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...
ROCK RAPIDS...SIOUX CENTER
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND COULD
BE SEVERE THROUGH EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-NEZ014-230500-
COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTENROON AND
EVENING. A FEW STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:39 AM CDTSevere Thunderstorm WarningFSDGregory51 min
May 22, 2:14 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas46 min
May 22, 5:07 PM CDTTornado WarningFSDUnion38 min
May 22, 5:03 PM CDTSevere Thunderstorm WarningFSDPlymouth42 min
May 22, 5:32 PM CDTSevere Thunderstorm WarningFSDWoodbury28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.